Can’t believe it’s been so long since I posted! Rough past month… Dart’s passing; then a week later the granddogs coming to stay for two weeks… and, continuing to reduce my pain meds.
That’s going well I guess, all things considered.
The Good: I started on opiates for pain many years ago, first with oxycodone, then oxycontin, then switched to methodone with oxycodone for breakthru pain. Eventually, it was 50mg a day of methodone – a fair sized dose as these things go. Docs like to give methodone for pain because 1. it works & 2. you do not get high from it, which is why they switch heroin addicts to methodone so they can learn to live without being stoned all the time.
Now, I am down to 12.5 mg of methodone, It’s taken since the middle of January to get this far.That’s really good, actually, as a lot of people say methodone is one of the hardest opiates to quit because you get so many withdrawal symptoms, even when done very very slowly.
On the good side, I find a lot of changes happening in my body that are positive. The biggest and most startling happened last friday, when, after 5 years of not having a period for no reason any doctor could tell me, and a month of PMS, I got my period back! At almost 47, I had pretty much figured I wasn’t going to have another, that it was menopause, despite labs that showed normal hormone levels for someone who IS having normal cycles.
Checking on this, I have learned that ammenorhea (no periods) is a side effect of methodone. Why my docs didn’t know this, I don’t know. Why I didn’t look it up sooner, I also don’t know.
But anyway, it’s back, and I have to think that’s a good thing. A sign of normalizing body systems.
Also good, the chronic constipation that plagues every user of opiates is also starting to disappear. As I wean off the methodone, my body is acutely aware of any and all sensations that have been blocked by the drugs, so I am suddenly aware of the normal peristaltic action of my intestines. This is kind of bad, as it means a lot of belly pain and tenderness. But normal poos, those are good!
Also on the bad side, withdrawal symptoms continue: tremors; insomnia; irritability; moodiness; bouts of depression.
The Ugly: the pain. People with fibromyalgia (FMS) are already more sensitive to pain signals for complicated chemical reasons. People weaning off opiates are also more sensitive… for the time of withdrawal, and for months afterward, as the brain chemicals get rebalanced.
Put the two together, add in a lot of Lyme related arthritis, myofascial pain syndrome, and chronic migraines that are unresponsive to migraine meds or anything else, and you have… me.
I have had some form of headache for months. There really is no break in it, no time when its totally gone. Times when its less severe, yes. Times when its blinding, when even the tinist bit of light or sound is like a dagger thru my head so bad I nearly puke, yes, a lot of these.
I can plan nothing really, since its hard to say when it will be really severe. I wear my sunglasses a LOT inside and out. The flickering light of a tv, the sun blinkiing thru the trees as I drive, a computer screen, a weather front, a storm… all these and much more can make it go from a low throb to unbearable in minutes.
Then there is the other pain. The all over ache of FMS. The severe back pain that cripples me as muscles lock into spasm. The deep ache in my bones from arthritis that reacts to weather. The knee that is “bone on bone”.
The pain can get very, very, ugly.
On methodone 50 mg, my pain level was usually between a 3 and 5 on the scale the docs use, where 0 is no pain and 10 is unbearable. Now, most days are more like 6 to 7 for overall arthritis and FMS. The migraines can get to a 10, as can the back pain.
There’s no real choice though, given the sleep study results. I just have to keep going… do the enemas & diet plan… meditate thru the pain when it keeps me awake… and wait, hoping over the next few months my brain and neurological system will normalize.
And pray. I pray a lot. I try to open myself to the healing power of the divine that I know is there, that I’ve seen work miracles.
That’s all I can do. I hope its enough.
2 thoughts on “The Good, the Bad… the Ugly”
I have read it all. I am thankful for the good part, sorry about the other. At least it is going in the right direction. You have appeared to be improving very gradually, Patients and a lot of prayers is about all I can think of now. Just keep up with the treatments and get the Juicer.
Ash, reading your recent writing brought up so many emotions for me… I will have to share more later if you are open to it… until then, Please know that I am very thankful that we are communicating again. and that I totally feel your pain and can sympathize and empathize because I have been there.
I will keep you in my thoughts and prayers